A 31 year old woman with bipolar disorder was admitted with a relapse of manic symptoms. On admission, her physical examination, baseline blood tests and urine drug screen were unremarkable. She was recommenced on lithium and quetiapine but continued to present as elevated, highly labile and irritable despite restarting her usual treatment. After five weeks she achieved only partial resolution of symptoms, in contrast to her previous manic episodes that had resolved within a few weeks. Her medication was gradually changed to sodium valproate and risperidone, to which she developed severe extrapyramidal side effects. Risperidone was thus changed to olanzapine. Her mental state continued to fluctuate with evidence of disorientation, confusion and fluctuating attentiveness. A full neurological exam found no specific abnormalities other than parkinsonian signs. Neuroleptic malignant syndrome was considered but excluded due to normal serum creatine kinase, absence of pyrexia and autonomic instability. Her white cell count was mildly elevated with neutrophilia, but no infective focus was detected. Electroencephalogram was normal. Upon further questioning of family members history of an observed seizure prior to initial admission was obtained. An urgent magnetic resonance image (MRI) of her brain was arranged showing multiple areas of increased signal intensity on T2/FLAIR images in periventricular, subcortical, and brainstem regions bilaterally with no enhancement post-gadolinium.